Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 114, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 19, 1998, 4:44 AM CDT for Covington County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 1998, 4:44 AM CDT (09:44 UTC)
- Expired
- Apr 19, 1998, 5:35 AM CDT
- In force
- 51 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 13.5
The text
As transmitted, in the capitals the NWS used until 2016.
434 WUUS1 KMOB 190946 RRA SVRMOB ALC039-191035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 444 AM CDT SUN APR 19 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTHERN ALABAMA * UNTIL 535 AM CDT * AT 443 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF ANDALUSIA OR 6 MILES WEST OF GREEN BAY... AS INDICATED BY DOPPLER RADAR... MOVING EAST 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR- SANFORD AT 445 AM CDT GREEN BAY AT 450 AM CDT BABBIE AT 455 AM CDT POLEY AT 500 AM CDT OPP AT 500 AM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:25 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 19, 3:25 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 325 AM CDT SUN APR 19 1998 07Z SFC ANALYSIS SHOWS WEAK WAVE OF LOW PRES LOCATED ALONG THE COLD FRONT NEAR PNS W DEWPTS NEAR 70 CONFINED TO THE IMMEDIATE NWFL CST. LATEST TRENDS ON RADAR SHOW SCATTERED TO NUMEROUS SHS AND TSTMS HAVE MOVED INTO SOMEWHAT MORE UNSTABLE ENVIORMENT TO THE E OVR THE FL PAN W/ MAINLY HEAVY RA AND WIND GUSTS MAYBE TO 35 KTS NEAR THE CST. LATEST GRIDDED FILES SHOW FRONTAL BOUNDARY AND UPPER TROF TO THE NW TO MOVE E AND NE OF THE FA BY AFTER 18Z TODAY W/ GOOD DRING FROM THE SFC TO MID LEVELS THEREAFTER. AS CLOUDS MOVE OFF TO THE E THIS AFTERNOON COULD BEGIN TO SEE SOME SUN FOLLOWED BY CLEAR SKIES TONIGHT. MAIN CONCERN WILL BE POSITION OF HIGH PRES CENTER BY MON NIGHT AND EARLY TUE GIVING WAY TO POSSIBLE WIDESPREAD DENSE FG DURING THE LAST PD OF FCST THOUGH STILL A LITTLE EARLY TO FCST ATTM. W/ WETBULBS OS BELOW 9K FT FROM EARLIER UA RUNS TO THE W...MAY SEE SOME ISOLATED CASES OF LARGE HA BEFORE THE NIGHT IS THROUGH. FIGURE VILS AROUND 45 MAY PRODUCE THIS. CURRENT FCST LOOKS OK THOUGH BELIEVE POPS MAY BE A TAD HIGH OVR EXTREME SW AL THIS MORNING. I GUESS ITS BEST TO WAIT UP UNTIL ISSUANCE FOR THIS AREA WITH MOIST SOUNDINGS OVR MOST OF THE REGION AT 0Z. OVER THE COASTAL WATERS NW FLW BEGINING OVR W PART OF FA THIS MORNING SHIFTING INTO NWFL LATE THIS AFT. WIND INCREASING FROM THE NE SLIGHTLY TONIGHT BEFORE EASING FROM THE E MON. MOB 75/52/77/51 4000 PNS 78/56/77/54 5000 DTS 77/56/77/56 6000 EVR 74/47/78/45 5000 32
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.